Links To And Excerpts From [Drug Induced] Acute Liver Failure From LiverTox

In this post I link to and excerpt from [Drug Induced] Acute Liver Failure* from LiverTox from the NIH.
Last Update: December 11, 2019.

*Note that the article also contains an excellent complete discussion on the diagnosis of acute liver failure  caused by all the other etiologies.

Here are excerpts:

Description. Drug induced acute liver failure is defined by the appearance of signs or symptoms of hepatic failure and encephalopathy during the course of acute drug induced liver injury in a patient without previous or underlying chronic liver disease.

 to Onset. The time to onset of acute liver failure after starting a medication ranges from a few days to many months, but it is rarely greater than 6 months.

Symptoms. Symptoms are those of severe acute liver injury, usually with a prodromal period of fatigue, nausea, poor appetite and right upper quadrant discomfort followed by dark urine and jaundice followed by signs or symptoms of hepatic failure. The diagnosis of acute liver failure is actually based upon the appearance of clinical symptoms of hepatic encephalopathy, such as mental clouding, confusion, asterixis, somnolence, stupor and coma. Other features of liver failure include abdominal swelling due to ascites, peripheral edema and coagulopathy. The rapidity of onset of the symptoms of hepatic encephalopathy varies greatly. Cases in which symptoms of encephalopathy arise within days of onset of hepatitis are usually referred to as “hyperacute”, within 5 days to 8 weeks of onset as “acute”, and after 8 weeks of onset as “subacute”. Initial symptoms of hepatic encephalopathy may be subtle and include a change in personality, forgetfulness, reversal of day-night pattern of wakefulness, and irrational or violent behavior.

Serum Enzyme Elevations. At the time of onset, serum enzymes are usually markedly elevated with serum alanine and aspirate aminotransferase levels 10 to 100 times the upper limit of the normal range, accompanied by mild or at most moderate elevations in alkaline phosphatase levels. As the hepatic failure progresses, hepatocellular pattern may become mixed or actually cholestatic as the aminotransferase levels typically fall, even as laboratory evidence of hepatic failure worsens (progressive rise in serum bilirubin, fall in albumin and rise in prothrombin time or INR). At this same time, alkaline phosphatase levels may rise yielding a more cholestatic pattern.

Drugs. Acetaminophen overdose (either intentional or unintentional) is the most common cause of acute liver failure in the United States and much of the developed world. Other agents that have been implicated in causing acute liver failure include isoniazid, pyrazinamide, nitrofurantoin, phenytoin, carbamazepine, valproate, disulfiram, propylthiouracil, diclofenac, terbinafine, ketoconazole, flutamide, the sulfonamides, fluoroquinolone antibiotics, macrolide antibiotics, and miscellaneous herbal agents.  is a frequent reason for withdrawal or restriction of availability of a medication (troglitazone, bromfenac, nefazodone, halothane, telithromycin).

Drugs. Acetaminophen overdose (either intentional or unintentional) is the most common cause of acute liver failure in the United States and much of the developed world. Other agents that have been implicated in causing acute liver failure include isoniazid, pyrazinamide, nitrofurantoin, phenytoin, carbamazepine, valproate, disulfiram, propylthiouracil, diclofenac, terbinafine, ketoconazole, flutamide, the sulfonamides, fluoroquinolone antibiotics, macrolide antibiotics, and miscellaneous herbal agents.  is a frequent reason for withdrawal or restriction of availability of a medication (troglitazone, bromfenac, nefazodone, halothane, telithromycin).

Definition. The diagnosis of acute liver failure requires the finding of liver test abnormalities indicative of acute liver injury, accompanied by signs or symptoms of hepatic encephalopathy in a patient with no known previous liver injury. Similar acute liver injury accompanied by signs of hepatic failure in a patient with previous, underlying liver disease is more properly called “acute-on-chronic” liver failure. Typical features of acute liver failure include:

1.

Acute elevations in serum enzyme elevations with serum aminotransferase levels greater than 10 times the upper limit of the normal range, early in the course of illness

2.

Mild to moderate elevations in serum alkaline phosphatase levels (early in the injury)

3.

 of a few days to 6 months after starting the medication

4.

Increased prothrombin time (>3 seconds prolonged) or international normalized ratio (INR >1.5)

5.

Symptoms or signs of hepatic encephalopathy.

Acute liver failure arises typically in patients with acute hepatocellular injury with an acute viral hepatitis like phenotype.  can also lead to acute liver failure, generally with a hyperacute presentation. Finally, sinusoidal obstruction syndrome and acute fatty liver with lactic acidosis may cause acute liver failure, but clinical features are usually quite different and different medications are typically implicated.

Management and Outcome. Management of acute liver failure due to a medication requires careful attention to all details of medical management and is best done at a medical center at which liver transplantation is available. The first priority is to stop the implicated medication, but also to minimize any further liver damage. For this reason, it is often best to stop all medications and herbals, except those that are life sustaining. There are no specific antidotes for most causes of acute liver failure except of N-acetylcysteine (NAC), which has been shown to decrease hepatic injury due to acetaminophen overdose. Furthermore, a multicenter controlled trial of NAC in patients with acute liver failure not due to acetaminophen indicated that a 3 day course of intravenous NAC was associated with an improvement in spontaneous (transplant-free) survival in patients with drug induced liver injury. Thus, it is reasonable to administer NAC to all patients with severe drug induced acute liver injury suggestive of hepatic failure. Details on the management of acute liver failure with regular updates (position paper and management guidelines) are available at the website of the American Association for the Study of Liver Diseases: http://www.aasld.org/practiceguidelines/pages/default.aspx

 

See the rest of the article for four case studies.

This entry was posted in Hepatology, Toxicology. Bookmark the permalink.